Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 164, NWS North Platte, NE

June 29, 2018Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2018, 8:06 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 8:06 PM MDT (02:06 UTC)
Expired
Jun 29, 2018, 8:30 PM MDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:19 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4631 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KLBF 300206
SVRLBF
NEC069-161-300230-
/O.NEW.KLBF.SV.W.0164.180630T0206Z-180630T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
806 PM MDT FRI JUN 29 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Garden County in the Panhandle of Nebraska...
  Southwestern Sheridan County in the Panhandle of Nebraska...

* Until 830 PM MDT.

* At 806 PM MDT, a severe thunderstorm was located over Alliance
  Airport, or 7 miles southeast of Alliance, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Antioch, Snow Lake, Miles Lake, Wickson Lake, Patterson
  Lake, Lakeside, Herman Lake and Krause Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 17.
 Highway 2 between mile markers 96 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4220 10274 4231 10237 4206 10223 4198 10241
      4192 10267 4201 10268 4201 10270 4209 10270
      4210 10274
TIME...MOT...LOC 0206Z 240DEG 47KT 4205 10275 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
044 
WWUS53 KLBF 300218
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
818 PM MDT FRI JUN 29 2018

NEC069-300228-
/O.CAN.KLBF.SV.W.0164.000000T0000Z-180630T0230Z/
Garden NE-
818 PM MDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GARDEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4210 10272 4214 10274 4220 10274 4230 10239
      4208 10232 4202 10265 4201 10268 4201 10270
      4209 10270
TIME...MOT...LOC 0218Z 251DEG 32KT 4216 10264 

$$

NEC161-300230-
/O.CON.KLBF.SV.W.0164.000000T0000Z-180630T0230Z/
Sheridan NE-
818 PM MDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 818 PM MDT, a severe thunderstorm was located near Antioch, or 12
miles east of Alliance, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake and Lakeside. 

This includes the following highways...
 Highway 250 between mile markers 2 and 17.
 Highway 2 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4210 10272 4214 10274 4220 10274 4230 10239
      4208 10232 4202 10265 4201 10268 4201 10270
      4209 10270
TIME...MOT...LOC 0218Z 251DEG 32KT 4216 10264 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
386 
WWUS53 KLBF 300230
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
830 PM MDT FRI JUN 29 2018

NEC161-300239-
/O.EXP.KLBF.SV.W.0164.000000T0000Z-180630T0230Z/
Sheridan NE-
830 PM MDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 830 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4210 10272 4214 10274 4220 10274 4230 10239
      4208 10232 4202 10265 4201 10268 4201 10270
      4209 10270
TIME...MOT...LOC 0229Z 240DEG 47KT 4223 10247 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:58 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 5:58 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CDT Fri Jun 29 2018

.SYNOPSIS...
Issued at 322 PM CDT Fri Jun 29 2018

Western states upper trough progressing slowly eastward with 50-60m
H5 height falls noted from MT to CO. Lead PV anomaly helped to
produce severe MCS across northern Plains into the upper midwest
overnight and mid and upper level moisture is noted streaming
northward into the High Plains on the western periphery of the
eastern states upper high pressure. At the surface a stationary
front has slowed through the morning hours across northwest NE and
low stratus overtopped by altocumulus, partially generated by
gravity waves in the preferred locations of southwest flow in steep
midlevel lapse rates ahead of the trough, found on the north side of
the surface front. Heat index values climbing through the afternoon
hours in advisory area as well with good insolation and plentiful
low level moisture in parts of north central NE. Pesky low clouds
have hindered temps in the north central part of the state.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 29 2018

Two areas of concern for the evening hours for thunderstorm
development. The first, a surface trough that lies across the
Sandhills into southwest NE and visible on radar adjoins a dryline
that stretched southwest into western KS. GOES satellite data
showing CU/TCU forming along this boundary in eastern CO. As upper
trough moves east would expect a response of increasing southerly
winds across western KS which should promote additional
convergence along that boundary and additional convective
development. Various CAMS also suggest that scenario although the
onset in the HRRR, for example, seems delayed an hour or two from
what would likely happen. The deep layer shear across southwest NE
is not outstanding and wouldn't be surprised to see the first few
TCU to succumb to dry air entrainment. However if the forcing
remains across the area do believe additional development will
occur along a line from just east of IML to BBW on an isolated
basis. Further north, shear is better due to the closer proximity
to the upper PV anomaly which will also promote better forcing
along a southward moving cold front later this evening. These
areas will be favored through the evening hours with additional
development possible along any of the outflow boundaries generated
as suggested by both HRRR models as well as HREF and HRRRE.

Next PV anomaly rotating through the upper trough will likely
generate additional thunderstorm development Saturday as well,
although if frontal boundary gets pushed far enough south and east
the favored areas of convection in the post-frontal environment
would be in the eastern most areas as well as likely south and west
of the forecast area. With the uncertainty that exists will include
mainly low end chances for storms across most of the area.

High temps Saturday will be heavily influenced by residual cloud
cover associated with thunderstorms and should stay well below
seasonal averages.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 29 2018

Upper trough axis exits the state during the day Sunday. As it
pushes eastward it will run up against the mid atlantic upper
ridge which will hold strong and force the upper PV anomaly
northeastward leaving the ridge axis in place. As the upper low
moves into southeast Canada the upper flow turns primarily zonal
through Monday. The main jet axis drifts northward as another
upper low moves into the Pacific NW by mid week. As the mid
Atlantic ridge retrogrades westward and becomes situated over the
central and southern Plains by the end of the week the upper low
over the northwest will transition northeastward into southern
Canada by late in the week. The end result looks to be a stalled
frontal boundary across the state by late Thursday with any
further southward progression limited by the strengthening upper
ridge over the Plains. This will bring a chance for showers and
storms across the area in the latter portion of the period.

Temperatures through the period will start near seasonal on Sunday
and warm into the 90s most places by mid week. Despite the upper
ridge building across the area by week's end, temps will be hindered
by possible thunderstorms and associated cloud cover, cooling
back toward more seasonal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jun 29 2018

Low-end VFR ceilings (less than 7 kft) exist across parts of
northern NEB, otherwise VFR conditions currently prevail area-
wide. Scattered strong to severe thunderstorms are anticipated
across portions of the eastern Panhandle east across northern NEB
and parts of the Sandhills this evening and overnight. Severe
storms will be capable of large hail and damaging winds up to 70
mph. Otherwise, isolated thunderstorms are possible across
southwest NEB tonight, albeit with lower confidence. Flight
categories are expected to deteriorate across much of western NEB
beginning late tonight-early tomorrow with ceilings lowering to
MVFR to low-end VFR. Cloudy skies persist tomorrow Meanwhile,
chances for showers and thunderstorms continue tomorrow across
much of western and north central NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for NEZ007-010-028-029-
038-071.

&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...ET
Hazardous weather outlook, Jun 29, 6:53 PM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
753 PM CDT Fri Jun 29 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-010100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
753 PM CDT Fri Jun 29 2018 /653 PM MDT Fri Jun 29 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are anticipated across
portions of the eastern Panhandle east across northern Nebraska
and parts of the Sandhills this evening and overnight. A severe
thunderstorm watch has been issued for portions of northwestern
Nebraska. In this area there is potential for very large hail as
well as damaging wind. A tornado cannot be ruled out.

The other area of concern for storm development is along and
ahead of a trough and dryline across southwest Nebraska. Isolated
thunderstorms are possible there this evening and overnight

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are expected Saturday and Saturday night. A few
strong storms may develop late in the day or evening Saturday.
Some storms may contain gusty winds and small hail.

Mostly isolated thunderstorm activity is expected Monday night
through Friday. The risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across Cherry, Sheridan, Garden,
Deuel, Arthur, and Hooker counties this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:41 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Jun 29, 8:25 PM MDTSevere Thunderstorm WarningLBFSheridan33 min
Jun 29, 8:27 PM MDTSpecial Weather StatementLBFSheridan33 min
Jun 29, 8:31 PM MDTSpecial Weather StatementLBFSheridan29 min
Jun 29, 8:49 PM MDTSpecial Weather StatementLBFSheridan26 min
Jun 29, 9:42 PM MDTSpecial Weather StatementLBFCherry33 min
Jun 29, 10:35 PM MDTSpecial Weather StatementLBFArthur40 min
Jun 29, 10:48 PM MDTSpecial Weather StatementLBFBlaine, Hooker, Loup, Thomas27 min
Jun 29, 11:17 PM MDTSpecial Weather StatementLBFArthur, Blaine, Garden, Grant, Hooker, Loup and 2 more43 min
Jun 29, 11:56 PM MDTSpecial Weather StatementLBFArthur, Blaine, Garden, Garfield, Grant, Hooker and 2 more49 min
Jun 30, 12:26 AM MDTSpecial Weather StatementLBFWheeler49 min
Jun 30, 12:40 AM MDTSpecial Weather StatementLBFBlaine50 min
Jun 30, 12:42 AM MDTSpecial Weather StatementLBFGrant48 min
Jun 30, 12:50 AM MDTSevere Thunderstorm WarningLBFHolt40 min
Jun 30, 1:27 AM MDTSpecial Weather StatementLBFGrant48 min
Jun 30, 2:08 AM MDTSpecial Weather StatementLBFHooker37 min
Jun 30, 2:46 AM MDTSpecial Weather StatementLBFFrontier, Hayes44 min
Jun 30, 3:23 AM MDTSpecial Weather StatementLBFKeith22 min
Jun 30, 3:28 AM MDTSpecial Weather StatementLBFCherry47 min
Jun 30, 3:31 AM MDTSpecial Weather StatementLBFFrontier44 min
Jun 30, 3:47 AM MDTSpecial Weather StatementLBFArthur, Grant43 min
Jun 30, 3:50 AM MDTSpecial Weather StatementLBFKeith40 min
Jun 30, 4:31 AM MDTSpecial Weather StatementLBFMcPherson44 min
Jun 30, 5:11 AM MDTSpecial Weather StatementLBFMcPherson49 min
Jun 30, 2:57 PM MDTSpecial Weather StatementLBFFrontier33 min
Jun 30, 4:28 PM MDTSpecial Weather StatementLBFGarden47 min
Jun 30, 4:34 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden41 min
Jun 30, 5:14 PM MDTSpecial Weather StatementLBFArthur, Grant46 min
Jun 30, 5:25 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Keith, McPherson, Perkins50 min
Jun 30, 5:57 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, Lincoln, Logan and 2 more48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.